Home > Medicines and Treatments > Inflammation Pain > Ibuprofen 400mg Tablets
  • Ibuprofen 400mg Tablets (24s)

  • Ibuprofen 400mg Tablets
  • 1 pack = 24 Tablets £21.95
    2 packs = 48 Tablets £28.90
  • Ibuprofen belongs to a group of medicines called non-steroidal anti-inflammatory drugs (NSAIDs). It is used to:

    The original brand name of ibuprofen made by Boots was Brufen but it is now made by a number of manufacturers as the patent has expired.

    Ibuprofen works by acting on a group of compounds called prostaglandins. Prostaglandins are sometimes called local hormones because they act close to where they are produced rather than all over the body. They have a remarkably wide range of effects. One of their actions is to cause inflammation.

    When a part of the body is injured, protective mechanisms go into action. White blood cells accumulate at the site of the injury, and this causes swelling, heat, redness, loss of function, fever and pain - together called inflammation.

    All these effects are potentially beneficial. Swelling can help to immobilise (keep still) injured joints, heat and increased blood flow promote healing and pain alerts the injured person that there is a problem. However, they can often be too much of a good thing - once we know we are injured, the pain no longer has a function and we wish to be rid if it. Often we find that the inflammatory response is too powerful and can do more harm than good.

    Ibuprofen’s action as a painkiller and antipyretic (fever-reducing) compound is due to its ability to inhibit the synthesis of prostaglandins. It does this by interfering with the action of an enzyme called cyclo-oxygenase (COX) which catalyses (speeds up) the conversion of a compound called arachidonic acid into prostaglandins. Aspirin and other NSAIDs work in a similar way.

    Below are the Usual Adult Doses for various conditions:

    Dysmenorrhea (period pains) - 200 to 400 mg orally every 4 to 6 hours as needed.

    Arthritis - Initial dose of 400 to 800 mg orally every 6 to 8 hours. For maintenance the dose may be increased to a daily maximum of 3200 mg based on patient response and tolerance.

    Mild to moderate pain - 200 to 400 mg orally every 4 to 6 hours as needed. Doses greater than 400 mg have not been proven to provide greater efficacy.

    Fever - 200 to 400 mg orally every 4 to 6 hours as needed.

    Ibuprofen is best taken with food or milk as this helps to reduce the possibility of stomach upsets.

    Medicines and their possible side effects can affect individual people in different ways. The following are some of the side effects that are known to be associated with the use of ibuprofen. Because a side effect is stated here it does not mean that all people using this medicine will experience that or any other side effect.

    Common side effects:

    • Feeling sick (nausea).
    • Indigestion.
    • Abdominal pain.
    • Headache.
    • Skin rashes.

    Rare side effects:

    • Diarrhoea.
    • Constipation.
    • Vomiting.
    • Wind (flatulence).

    Very rare side effects:

    • Allergic reactions such as severe skin rashes, swelling of the lips, tongue and throat (angioedema) or narrowing of the airways (bronchospasm or asthma attacks).
    • Stomach or duodenal ulcer.
    • Bleeding from the stomach or intestine.
    • Sensation of spinning (vertigo).
    • Ringing or other noise in the ears (tinnitus).
    • Visual disturbances.
    • Kidney, liver or blood disorders.
    • Retention of water in the body tissues (fluid retention), resulting in swelling (oedema).
    • Increased blood pressure (hypertension).
    • Heart failure.

    The side effects listed above may not include all of the side effects reported by the medicine's manufacturer. For more information about any other possible risks associated with this medicine, please read the information provided with the medicine or consult a doctor or pharmacist.

    Taking NSAIDs can cause irritation of the gut and reduced blood clotting, which makes bleeding more likely. However, taking the correct dose ensures that the positive effects (a reduction in pain, swelling and inflammation) outweigh the undesirable ones (possible bleeding in the gut). Ibuprofen causes less stomach irritation than aspirin.

    Ibuprofen should be used with caution in:

    Ibuprofen should NOT to be used in

    • People in whom aspirin or other NSAIDs, eg diclofenac, cause allergic reactions such as asthma attacks, itchy rash (urticaria), nasal inflammation (rhinitis) or swelling of the lips, tongue and throat (angioedema).
    • Active peptic ulcer or bleeding in the gut.
    • People who have had recurrent peptic ulcers or bleeding from the gut (two or more episodes).
    • People who have ever experienced bleeding or perforation of the gut as a result of previous treatment with an NSAID.
    • Severe heart failure.
    • Severe kidney failure.
    • Severe liver failure.
    • Third trimester of pregnancy.
    • People taking other NSAIDs, including COX-2 inhibitors.
    • Children under 12 years of age.

    This medicine should not be used if you are allergic to one or any of its ingredients. Please inform the doctor or pharmacist if you have previously experienced such an allergy. If you feel you have experienced an allergic reaction, stop using this medicine and inform your doctor or pharmacist immediately.

    The patient information leaflet (PIL) is a leaflet containing specific information about medical conditions, doses and side effects. You can download a copy of the PIL here:

    Patient Info Leaflet Ibuprofen 400mg Tablets Information Leaflet